Nebraska, 2008

Flash Flooding and Flooding in Nebraska, July 17 to 19, 2008

July 17 to 19, 2008 · NWS OAX · 15 events in 8 counties and zones

A weak cold front touched off thunderstorms in northeast Nebraska during the early afternoon hours of July 17th. The storms produced a few large hail and strong wind reports as they moved southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak cold front touched off thunderstorms in northeast Nebraska during the early afternoon hours of July 17th. The storms produced a few large hail and strong wind reports as they moved southeast. The storms worked ahead of the front from late afternoon into the early evening hours as they encountered an even more moist environment. The storms movement slowed down and tracked across the same area for several hours producing some reports of very heavy rain and flash flooding south of Lincoln. In some areas the rain fell on already wet ground with rivers running high from heavy rain the previous day...thus some river flooding developed or was prolonged. In addition...other storms redeveloped near the weak front in northeast Nebraska by early evening producing a few additional reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 1:54 AM CST, 10 hours 31 minutes earlier.

Area forecast discussion, Jul 17, 1:54 AM CST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 AM CDT THU JUL 17 2008

.DISCUSSION...
CWA HAS REMAINED PRECIP-FREE SO FAR THIS MRNG...WITH ONGOING TSRA TO
THE N AND W.  SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES VERY WEAK
UPPER LEVEL FLOW OVER THE CENTRAL PLAINS...WITH STORM TRACK TO THE N
ACROSS THE NRN PLAINS/GT LAKES.  BROAD UPPER RIDGING WAS CENTERED IN
THE SWRN US...WITH LITTLE HEIGHT 500MB HEIGHT GRADIENT ACROSS THE
SRN 3/4 OF THE CONUS...AND MAINLY RISING HEIGHTS STILL ACROSS THE
CONUS.  SEVERAL WEAK SHORTWAVES WERE EVIDENT IN THE FLOW...WITH WAVE
STILL ANALYZED IN SWRN CANADA ALONG WITH WEAKER LEAD SHORTWAVE FROM
SRN AB THROUGH WA/NWRN OR...AS WELL AS WAVE FROM W CTRL MN THROUGH
CTRL NEB AND OTHERS DOWNSTREAM.  700MB TEMPS HAD INCREASED ACROSS
THE CTRL PLAINS...WITH 10C+ TEMPS ACROSS SRN SD/NEB/KS.  MID-LEVEL
WAVE WAS NOTED FROM CTRL SD THROUGH WRN NEB AND WAS LIKELY AIDING
ONGOING TSRA.  850MB MOISTURE WAS WELL ENTRENCHED AHEAD OF ELONGATED
LOW FEATURE ACROSS THE ROCKIES...WITH BROAD AREA OF 16C+ DEWPOINTS
THROUGH NEB/CTRL KS/WRN OK.  AT 06Z...SFC LOW WAS CENTERED IN NERN
CO.  NEARLY STATIONARY FRONT EXTENDED FROM SWRN NEB THROUGH CTRL SD
INTO NWRN MN.

MAIN FORECAST CONCERNS LIE IN FRONTAL PASSAGE TODAY THROUGH LATE
FRI...WITH ATTENDANT TSRA/HEAVY RAIN POTENTIAL.  FRONT IS EXPECTED
TO GET A PUSH AS LEAD UPPER WAVE PROGRESSES EWD ACROSS
CANADA...STRETCHING THE FRONT TO MORE OF AN EAST-WEST ORIENTATION AS
IT SAGS SLOWLY SWD.  S OF THE FRONT...EXPECT STRONG INSTABILITY
/2500-3500 J/KG CAPE/ TO DEVELOP WITH DIURNAL HEATING AND ABUNDANCE
OF LOW-LEVEL MOISTURE.  CONVERGENCE ALONG FRONT SHOULD BE ENOUGH TO
PRODUCE TSRA BY MID-AFTN AS IT MOVES INTO THE UNSTABLE AIR...THOUGH
NAM INDICATES WEAK MID-LEVEL WAVE WILL AID LIFT.  BEST DEEP-LAYER
SHEAR WILL BE ALONG/BEHIND FRONT...BUT WILL BE AROUND 30-40KT IN THAT
VICINITY...CERTAINLY ADEQUATE FOR SUPERCELL DEVELOPMENT AT LEAST
INITIALLY.  WITH LINEAR FORCING OF FRONT...AS WELL AS HIGH THETA-E
DIFFERENCE BETWEEN MID-LEVELS AND SURFACE...EXPECT CELLS TO EVOLVE
INTO MCS WITH DAMAGING WIND POTENTIAL.  WITH POTENTIAL FOR
BACKBUILDING AND TRAINING ALONG FRONT...HEAVY RAIN WILL BE A CONCERN
FROM THURS AFTN THROUGH FRI.  NOT ENOUGH CONFIDENCE IN BDRY
PLACEMENT YET TO POST A FLASH FLOOD WATCH...AS FRONTAL POSITION WILL
DEPEND ON OUTFLOW FROM CONVECTION LATER TODAY/TNGT...BUT WILL
MENTION HEAVY RAIN PRETTY HARD IN THE HWO.  POTENTIAL FOR SHRA/TSRA
CONTINUES THROUGH FRI AS FRONT DRAGS SWD ACROSS THE CWA.  SOMETHING
OF A LULL IS LIKELY ON FRI LATE MRNG/EARLY AFTN...BEFORE CONVECTION
REDEVELOPS ALONG THE FRONT/OUTFLOW BDRIES ON FRI AFTN/EVNG.  KEPT
POPS ON THE HIGHER SIDE FRI IN THE SRN CWA...BUT DID START TO TAPER
DOWN IN THE NRN CWA AS IT SHOULD BE POST-FRONTAL AND MAINLY DRY.

MODELS INDICATE STRONGER UPPER LOW DEVELOPING IN SWRN CANADA BY LATE
FRI...PUSHING ACROSS THE NRN TIER THROUGH THE WEEKEND.  END OF WEEK
FRONT IS PROGGED TO HANG UP IN NRN KS/MO AND WASH OUT AS LEE SFC LOW
REDEVELOPS IN ERN CO...WITH RETURN FLOW INTO THE CTRL PLAINS BY SAT
MRNG.  SWD PUSH OF STORM TRACK...COMBINED WITH RETURNING
MOISTURE...SHOULD ALLOW DAILY SHRA/TSRA DEVELOPMENT IN THE NRN
PLAINS/WRN GT LAKES...POSSIBLY DROPPING INTO THE CWA LATER ON
SAT/SUN AS LOW DIGS THROUGH THE NRN PLAINS INTO THE GT LAKES.  HAVE
CONTINUED POPS ON SAT/SUN WITH LITTLE CHANGE...AS FEATURES WILL
LIKELY CHANGE SOME FROM GOING MODEL INDICATIONS.  DOES APPEAR THAT
CWA WILL REMAIN IN AN ACTIVE PATTERN THOUGH.  MADE NO CHANGES BEYOND
DAY 3 WITH FOCUS ON NEARER TERM FCST CONCERNS.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 18/06Z

VFR CONDITIONS ARE FORECAST FOR ALL TAF SITES UNTIL A FRONTAL
BOUNDARY BEGINS TO AFFECT EASTERN NEBRASKA LATER TODAY...BEGINNING
WITH KOFK AT 23Z...WHICH WILL REDUCE ALL SITES TO MVFR CONDITIONS
THROUGH THE END OF THE PERIOD. MID TO HIGH CLOUDS ARE EXPECTED TO
LINGER THROUGHOUT MUCH OF THE DAY. LATE IN THE DAY...STORMS ARE
EXPECTED TO FORM ALONG A FRONTAL BOUNDARY MOVING SOUTHEAST OUT OF
THE DAKOTAS AFFECTING ALL TAF SITES. FIRST MENTION OF -TSRA IS AT
23Z FOR KOFK AS BOUNDARY BEGINS TO MOVE ACROSS EASTERN NEBRASKA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/KURTZ
Hazardous weather outlook, Jul 17, 10:36 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1136 AM CDT THU JUL 17 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1136 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON THROUGH TONIGHT. DAMAGING WIND WILL
BE THE PRIMARY THREAT BUT HAIL IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL
AND LOCALIZED FLOODING WILL BE POSSIBLE AS SLOW-MOVING STORMS
PRODUCE TORRENTIAL RAINFALL.

THE SEVERE STORMS ARE EXPECTED ALONG A COLD FRONT THAT IS PUSHING
SOUTHEAST ACROSS EASTERN SOUTH DAKOTA THIS AFTERNOON. A FEW STORMS COULD
DEVELOP OUT AHEAD OF THE MAIN FRONT EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE ON FRIDAY AND FRIDAY NIGHT...WITH
AREAS ALONG AND SOUTH OF INTERSTATE 80 MOST LIKELY TO SEE STORMS.
WHILE SEVERE WEATHER IS NOT LIKELY ON FRIDAY...HEAVY RAIN AND
LOCALIZED FLOODING ARE POSSIBLE.

INTERMITTENT CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SATURDAY
THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
SATURDAY AFTERNOON AND EVENING...MAINLY NORTH OF HIGHWAY 30. LARGE
HAIL AND DAMAGING WINDS WILL AGAIN BE THE PRIMARY THREATS.
OTHERWISE...IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT
ACROSS MUCH OF EASTERN NEBRASKA AND WESTERN IOWA.

GRIFFIS

The radar

The Omaha radar (KOAX), 122 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 heavy rain, 2 hail, 2 flash flood, 2 flood. Local standard time, as filed.

Hail, Platte

When
July 17, 12:25 PM CST
Where
Platte County, 0.52 mi E of Rosenburg
Measured
0.75 in hail
Reported by
Public
Coordinates
41.650, -97.760

Thunderstorm Wind, Saunders

When
July 17, 3:05 PM CST
Where
Saunders County, 2.08 mi NW of Weston
Measured
53 kt (61 mph) measured gust
Reported by
COOP Observer
Coordinates
41.220, -96.780

The cooperative observer just northwest of Weston measured a thunderstorm wind gust of 61 mph with weather equipment. The thunderstorm was accompanied by pea-size hail and an inch of rain that fell in 1 hour.

Hail, Saunders

When
July 17, 3:27 PM CST
Where
Saunders County, 0.52 mi E of Mead
Measured
0.88 in hail
Reported by
Public
Coordinates
41.230, -96.490

Thunderstorm Wind, Saunders

When
July 17, 3:32 PM CST
Where
Saunders County, 0.69 mi N of Ceresco
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.060, -96.650

The emergency manager of Saunders county was nearly blown off the road by thunderstorm winds estimated at 70 mph. Two wheels of his vehicle were briefly lifted off the road.

Thunderstorm Wind, Thurston

When
July 17, 6:05 PM CST
Where
Thurston County, 4.13 mi NW of Thurston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.220, -96.760

Tree limbs and corn were blown down by thunderstorm winds estimated at 60 mph.

Thunderstorm Wind, Thurston

When
July 17, 6:08 PM CST
Where
Thurston County, 0.86 mi SW of Pender
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.110, -96.710

A tree was downed in the Pender area by thunderstorm wind gusts estimated at 60 mph.

Thunderstorm Wind, Thurston

When
July 17, 6:40 PM CST
Where
Thurston County, 0.51 mi W of Walthill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.150, -96.490

Trees were downed by thunderstorm winds estimated at least at 60 mph in the Walthill area. The storm was accompanied by very heavy rain.

Heavy Rain, Pawnee

When
July 17, 7:09 PM CST
Where
Pawnee County, 4.18 mi N of Table Rock
Reported by
COOP Observer
Coordinates
40.240, -96.090

The cooperative observer reported 1.90 inches of rain fell in 35 minutes.

Flash Flood, Jefferson

When
July 17, 7:10 PM CST to July 18, 12:10 AM CST
Where
Jefferson County, 1.89 mi W of Reynolds to 4.67 mi ESE of Gladstone
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.068, -97.366

Emergency management reported that 4 inches of rain fell in the Fairbury area with reports of 4 to 6 inches south of town. The heavy rain caused flash flooding which closed numerous roads in Fairbury and caused 2 collapses to the city's sewer system. In addition, many county roads south of town, especially along Rose Creek, were flooded. The flooding washed out culverts and caused road damage...mainly south of Fairbury. Flooding continued along Rose Creek well into Saturday July 19th.

Flood, Gage

When
July 17, 7:45 PM CST to July 19, 1:00 PM CST
Where
Gage County, (Bie)beatrice Arpt to 5.52 mi NNW of Holmesville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.300, -96.750

Heavy rain on Wednesday July 16th brought a significant increase in Big Blue River flows in Gage county into Thursday July 17th. Additional heavy rain, with some reports of over 4 inches, that fell during the evening hours of July 17th caused the Big Blue River to flood. The stage at Beatrice climbed to nearly 18.3 feet around 130am CDT on July 18th, flood stage is 16 feet. The flooding closed several county roads, including the Holmesville blacktop and Odell blacktop. Highway 77 from Beatrice to Maple Road was closed for about an hour Thursday night because of water over the road. Several gravel roads were washed out and a few streets in the Beatrice area were flooded and campers were evacuated out of a city park Thursday night. The flooding also affected agricultural lowlands.

Heavy Rain, Gage

When
July 17, 8:15 PM CST
Where
Gage County, 2.33 mi SSW of Beatrice
Reported by
Trained Spotter
Coordinates
40.240, -96.750

Around 4.5 inches of rain was reported in a few hours time south of Beatrice.

Heavy Rain, Johnson

When
July 17, 8:45 PM CST
Where
Johnson County, 0.53 mi W of Tecumseh
Reported by
Trained Spotter
Coordinates
40.370, -96.190

A spotter reported nearly 3 inches of rain in a few hours time.

Flash Flood, Gage

When
July 17, 9:15 PM CST to July 18, 12:15 AM CST
Where
Gage County, 4.11 mi SSW of Clatonia to 1.6 mi S of Adams
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.420, -96.872

Between 2.5 and 5 inches of rain was reported over much of Gage county centered on Beatrice. The heavy rain caused flash flooding across numerous county roads prompting their closure.

Heavy Rain, Richardson

When
July 17, 9:15 PM CST
Where
Richardson County, Stella
Reported by
Trained Spotter
Coordinates
40.230, -95.770

A spotter reported 2.8 inches of rain in Stella.

Flood, Jefferson

When
July 18, 12:10 AM CST to July 19, 5:00 PM CST
Where
Jefferson County, Fairbury to 2.64 mi SW of Jansen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.150, -97.170

Flooding continued mainly south of the Fairbury area for a few days after heavy rain fell during the evening of July 17th. The flooding was most pronounced along Rose Creek where culverts were washed out and county roads were damaged. However, additional flooding was noted on Highway 8 west of Reynolds. Three county road bridges were under water across the county, but little damage was noted. However, several roads were closed for days because road tubes under them were washed out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103945, 103948, 103947, 103949, 103950, 103952, 103951, 103944, 103938, 103953, 103937, 103941, 103936, 103946, 103954.